Missouri, 2011

Flash Flooding and Flooding in Missouri, May 19, 2011

May 19, 2011 · NWS SGF · 13 events in 7 counties and zones

A nocturnal thunderstorm complex moved across portions of west central and central Missouri. The storms were focused along a mid level boundary and produced as much as two to three inches of rain in some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A nocturnal thunderstorm complex moved across portions of west central and central Missouri. The storms were focused along a mid level boundary and produced as much as two to three inches of rain in some locations. Flooding occurred as a result with several low water crossing and roads closed due to flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 19, 5:26 AM CST, 49 minutes earlier.

Area forecast discussion, May 19, 5:26 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 AM CDT THU MAY 19 2011

...UPDATE TO AVIATION...

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

INITIAL  ROUND OF THUNDERSTORMS CONTINUES TO LIFT NORTHEAST ACROSS
CENTRAL MISSOURI ALONG AN ELEVATED AXIS OF 850 MB THETA-E
ADVECTION...ALONG THE NOSE OF A 45 KT OR SO LOW LEVEL JET.
ADDITIONAL LINE SEGMENT HAS STARTED TO MOVE SOUTHEAST THROUGH THE
NORTHWESTERN CWA...AND APPEARS TO BE THE MANIFESTATION OF AN
ELEVATED OUTFLOW BOUNDARY FROM EARLIER CONVECTION IN THE KANSAS
CITY AREA. EXPECT TO SEE THIS SEGMENT CONTINUE SOUTHEAST...THOUGH
ANTICIPATE AN EVENTUAL WEAKENING TREND AS THE DEGREE OF ELEVATED
THEAT-E ADVECTION INTO THIS FEATURE WANES WITH THE DECREASING LOW
LEVEL JET.

ELEVATED NATURE OF THIS FEATURE...ALONG WITH MEDIOCRE MID LEVEL
LAPSE RATES...HAS RESULTED IN LITTLE IN THE WAY OF SEVERE THREAT
WITH CONVECTION THIS MORNING. ONLY REAL ISSUE HAS BEEN HYDRO
RELATED...WITH MANY LOCATIONS FROM NEVADA TO BOLIVAR PICKING UP
OVER 2 INCHES OF RAIN IN A RATHER SHORT PERIOD OF TIME.
THANKFULLY...DECREASING COVERAGE AND INTENSITY OF CONVECTION THIS
MORNING SHOULD RESULT IN FAIRLY SHORT TERM HYDRO CONCERNS TODAY.

BOXELL

&&

.DISCUSSION...

THE MAIN FORECAST FOCUS WILL BE ON THE POTENTIAL FOR THUNDERSTORMS
OVER THE NEXT SEVEN DAYS. WITH MULTIPLE ROUNDS OF CONVECTION
POSSIBLE...THE POTENTIAL FOR FLOODING WILL HAVE TO BE MONITORED.
THERE WILL ALSO BE SOME POTENTIAL FOR STRONG TO SEVERE
STORMS...HOWEVER THIS THREAT WILL BE MUCH BETTER ASSESSED IN THE
NEAR TERM.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING FROM
EASTERN KANSAS INTO WEST CENTRAL MISSOURI. THESE STORMS HAVE BEEN
ASSOCIATED WITH THE NORTHERN EDGE OF STRONG 850 MB MOISTURE
TRANSPORT. OTHER RAIN SHOWERS HAVE DEVELOPED ALONG A THIN 850 MB
THETA-E ADVECTION MAXIMA ACROSS CENTRAL MISSOURI. ALL OF THIS
ACTIVITY IS EXPECTED TO SLOWLY SHIFT NORTH AND EAST THIS MORNING.
HAVE THUS PLACED THE HIGHEST POPS ACROSS CENTRAL MISSOURI THIS
MORNING. WE MAY SEE A LITTLE BIT OF REDEVELOPMENT THIS AFTERNOON
ACROSS PORTIONS OF SOUTHWEST MISSOURI...BUT THINK MOST AREAS WILL
BE DRY FOR THE AFTERNOON HOURS. STILL THINK THERE WILL BE PLENTY
OF CLOUD COVER AROUND TODAY. THIS WILL HOLD TEMPERATURES DOWN
DESPITE 850 MB TEMPERATURES WARMING INTO THE LOWER TEENS CELSIUS.
LOW TO MID 70S LOOK GOOD FOR MOST AREAS. IF ANY AREAS SEE
APPRECIABLE BREAKS IN THE CLOUD COVER...THEY WILL SPIKE INTO THE
LOWER 80S.

MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD REMAIN BACK
ACROSS KANSAS TONIGHT AND EARLY FRIDAY MORNING...AGAIN CLOSELY
TIED TO BETTER MOISTURE TRANSPORT/THETA-E ADVECTION. DID KEEP
CHANCE POPS GOING OVER WEST CENTRAL MISSOURI AND SOUTHEAST KANSAS
TO COVER THE EASTERN EXTENT OF THIS ACTIVITY. MODELS THEN CONTINUE
TO INDICATE THAT CONVECTIVE TEMPERATURES WILL BE REACHED ON FRIDAY
BENEATH A WEAKLY DIFFLUENT FLOW ALOFT. THEREFORE THINK SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA LATE FRIDAY
MORNING AND ESPECIALLY FRIDAY AFTERNOON. TEMPERATURES AGAIN ON
FRIDAY WILL BE HELD DOWN BY CLOUD COVER. AGAIN...ANY AREAS THAT
SEE BREAKS WILL SURGE INTO THE 80S.

MODELS THEN BRING SHORT WAVE ENERGY ACROSS THE AREA LATER FRIDAY
NIGHT INTO EARLY SATURDAY. THIS WAVE WILL LIKELY PROVIDE A FOCUS
FOR MORE SHOWER AND THUNDERSTORM ACTIVITY. IT WILL ALSO SERVE TO
INCREASE LARGE SCALE SHEAR ACROSS THE AREA. WHILE THE AMOUNT OF
INSTABILITY WILL BE IN QUESTION DUE TO THE AMOUNT OF FREE
CONVECTION EXPECTED BEFORE THE ARRIVAL OF THE WAVE...ENOUGH SHEAR
WILL BE PRESENT FOR AT LEAST A MARGINAL STRONG TO SEVERE THREAT
FRIDAY EVENING. AT THIS TIME...IT STILL APPEARS THAT ANY SEVERE
THREAT WILL MAINLY BE CONFINED TO FAR WESTERN MISSOURI AND
SOUTHEAST KANSAS.

THE FORECAST FROM LATER SATURDAY INTO NEXT WEEK WILL THEN BE
HEAVILY DEPENDENT ON NOT ONLY THE TRACK AND TIMING OF SHORT WAVE
ENERGY...BUT ALSO THE PLACEMENT OF THE NOCTURNAL LOW LEVEL JET.
EVEN AS EARLY AS SATURDAY AFTERNOON...BOTH THE 00Z NAM AND GFS
BRING ANOTHER RIPPLE OF UPPER LEVEL ENERGY OUT ACROSS THE SOUTHERN
PLAINS. IF THE ATMOSPHERE CAN RECOVER AFTER SATURDAY
MORNING...MORE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY
AFTERNOON AND EVENING. BOTH MODELS ALSO NOSE A LOW LEVEL JET INTO
THE AREA LATER SATURDAY NIGHT...WHICH MAY BE ENOUGH TO SPARK OFF
MORE CONVECTION. WITH A GENERAL SOUTHWEST FLOW PERSISTING INTO THE
MIDDLE OF NEXT WEEK...THE ABOVE SCENARIOS MAY VERY WELL REPEAT
THEMSELVES FOR MULTIPLE DAYS. NOT SAYING BY ANY MEANS THAT WE WILL
SEE SHOWERS AND THUNDERSTORMS EACH PERIOD...BUT THE POTENTIAL IS
THERE FOR MULTIPLE ROUNDS OF CONVECTION OVER THE NEXT SEVEN DAYS.
WITH THE RECENT FLOODING ISSUES...ANY AREAS THAT RECEIVE MULTIPLE
ROUNDS OF HEAVY RAINFALL WILL HAVE A RISK FOR FLOODING. ANY
FLOODING...OR SEVERE WEATHER THREAT FOR THAT MATTER...WILL BE MUCH
BETTER DEDUCED ON A SHORT TERM BASIS.

SCHAUMANN

&&

.AVIATION...

FOR THE 12Z TAFS...

TSRA MOVING OUT OF THE TERMINALS THIS MORNING...THOUGH ADDITIONAL
CHANCES WILL BE POSSIBLE THROUGH MIDDAY AT KSGF. EXPECT CIGS TO
REMAIN MVFR IN MOST CASES...THOUGH BRIEF PERIODS OF IFR COULD BE
POSSIBLE AT KSGF THIS MORNING HAS THE FINAL ROUND OF TSRA MOVES
THROUGH.

BEYOND THIS MORNING....VFR CIGS SHOULD PREVAIL THOUGH THE
REMAINDER OF THE TAF PERIOD. MAY SEE JUST A FEW TSRA MOVE INTO
KJLN LATE TONIGHT...BUT CHANCES ARE LOW. ONLY OTHER CONCERN THIS
EVENING WILL BE LLWS...AS A 40 KT LOW LEVEL JUST DEVELOPS LATE
TONIGHT OVER THE REGION.

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 19, 4:52 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 AM CDT THU MAY 19 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
552 AM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED FLOODING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL
  MISSOURI THIS MORNING. CLOUD TO GROUND LIGHTNING STRIKES...
  HEAVY RAINFALL...AND SMALL HAIL WILL BE THE MAIN THREATS
  WITH THESE STORMS. LOCALIZED FLASH FLOODING WILL BE POSSIBLE
  THIS MORNING ACROSS CENTRAL MISSOURI. ANY FLOODING WOULD
  LIKELY BE CONFINED TO LOW WATER CROSSINGS THAT TYPICALLY
  FLOOD.

  OTHER ISOLATED TO SCATTERED THUNDERSTORMS WILL THEN BE
  POSSIBLE THIS AFTERNOON AND TONIGHT...WITH THE BEST CHANCES
  ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. THE
  MAIN THREATS WITH THESE STORMS WILL BE CLOUD TO GROUND
  LIGHTNING STRIKES AND BRIEF HEAVY RAINFALL. A FEW STORMS MAY
  ALSO PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS WILL BE LIKELY ON FRIDAY ACROSS MUCH OF THE
  OUTLOOK AREA. THE MAIN THREATS WITH THESE STORMS WILL AGAIN
  BE LIGHTNING STRIKES...BRIEF HEAVY RAINFALL...AND SMALL HAIL.
  STRONG TO SEVERE THUNDERSTORMS WILL THEN BE POSSIBLE FRIDAY
  EVENING ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST
  KANSAS. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO
  60 MPH WILL BE THE PRIMARY THREATS. THE RISK FOR SEVERE
  STORMS WILL BE MORE LIMITED ACROSS THE EASTERN MISSOURI
  OZARKS FRIDAY EVENING.

  STRONG TO SEVERE THUNDERSTORMS WILL THEN BE POSSIBLE AGAIN
  SATURDAY AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. THE
  THREAT FOR SEVERE STORMS WILL BE HIGHLY DEPENDENT ON HOW
  UNSTABLE THE ATMOSPHERE CAN BECOME BEHIND NON-SEVERE
  THUNDERSTORMS THAT ARE EXPECTED EARLY SATURDAY MORNING.

  SHOWERS AND THUNDERSTORMS WILL THEN REMAIN POSSIBLE INTO
  THE MIDDLE OF NEXT WEEK. ANY AREAS THAT RECEIVE MULTIPLE
  ROUNDS OF THUNDERSTORMS WILL HAVE AT LEAST A LIMITED
  POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, May 19, 5:24 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 AM CDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HEAVY RAIN       1 S RICHARDS            37.89N 94.56W
05/19/2011  M2.50 INCH       VERNON             MO   LAW ENFORCEMENT

&&

KARDELL

The radar

The Springfield radar (KSGF), 53 km away, was scanning. The volume nearest the first event began at 12:17 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 5 flood. Local standard time, as filed.

Flash Flood, Polk

When
May 19, 6:15 AM CST to 12:00 PM CST
Where
Polk County, 1.09 mi E of Goodson to 1.18 mi E of Goodson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.700, -93.250

Water was report over Route C near Route P.

Flash Flood, Polk

When
May 19, 6:15 AM CST to 12:00 PM CST
Where
Polk County, 2.97 mi NNW of Bolivar to 2.65 mi NNW of Bolivar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.660, -93.440

Water was reported over Highway 83 at Route B.

Flash Flood, Polk

When
May 19, 7:30 AM CST to 12:00 PM CST
Where
Polk County, 1.75 mi N of Rondo to 1.83 mi N of Rondo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.795, -93.464

Route V was closed due to flooding.

Flash Flood, Polk

When
May 19, 7:30 AM CST to 12:00 PM CST
Where
Polk County, 1.73 mi SW of Humansville to 1.78 mi SW of Humansville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.782, -93.602

Route M was closed due to flooding.

Flash Flood, Polk

When
May 19, 7:40 AM CST to 12:00 PM CST
Where
Polk County, 3.56 mi SE of Rimby to 3.43 mi SE of Rimby
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.731, -93.207

Route P was closed due to flooding.

Flash Flood, Polk

When
May 19, 7:59 AM CST to 12:00 PM CST
Where
Polk County, 1.37 mi NNE of Rimby to 1.29 mi NNE of Rimby
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.789, -93.244

Route HH was closed due to flooding.

Flash Flood, Laclede

When
May 19, 8:45 AM CST to 12:00 PM CST
Where
Laclede County, 5.15 mi NE of Dove to 5.81 mi NE of Dove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.830, -92.630

Water was reported over Highway BB south of Highway H in northern Laclede County. The road was reported as impassable due to high water.

Flood, Dallas

When
May 19, 9:15 AM CST
Where
Dallas County, 3.6 mi NW of Buffalo to 3.72 mi NW of Buffalo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.688, -93.145

Route C was closed due to flooding.

Flood, Dallas

When
May 19, 9:32 AM CST
Where
Dallas County, 2.74 mi E of Urbana Arpt to 2.62 mi E of Urbana Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.895, -93.100

Route BB was closed due to flooding.

Flood, Hickory

When
May 19, 9:45 AM CST
Where
Hickory County, 2.33 mi NE of Nemo to 2.58 mi NE of Nemo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.891, -93.246

Route D was closed due to flooding.

Flood, Pulaski

When
May 19, 11:00 AM CST
Where
Pulaski County, 2.42 mi SE of Helm to 2.36 mi SE of Helm
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.959, -92.114

Route O was closed due to flooding.

Flood, Morgan

When
May 19, 11:55 AM CST
Where
Morgan County, 1.73 mi SSE of Gravois Mills to 1.89 mi SSE of Gravois Mills
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.297, -92.809

Red Hollow Road was flooded.

Flash Flood, Miller

When
May 19, 12:44 PM CST to 6:00 PM CST
Where
Miller County, 0.9 mi SW of Bagnell to 4.78 mi SSW of West Aurora
Cause
Heavy Rain
Reported by
Public
Coordinates
38.221, -92.612

Highway Z and Highway Y-19 was reported to have around a foot of water over the roadway. Several other low water crossings were reported to be flooded across western Miller County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292546, 292548, 292544, 292545, 292549, 292543, 292542, 296595, 296596, 296597, 296598, 296599, 292541.